Critical overview: Adverse cutaneous reactions to psychotropic medications

Arash Kimyai-Asadi, James C. Harris, Hossein C. Nousari

Research output: Contribution to journalArticle

45 Scopus citations

Abstract

Background: Adverse cutaneous reactions (ACRs) are common, potentially life-threatening or symptomatically and cosmetically unappealing side effects of psychotropic drugs. Data Sources: A MEDLINE search of the literature was employed to cite the association of various psychotropic drugs with specific cutaneous reactions. Data Synthesis: In addition to the common exanthematous eruption, we explore several serious reactions including erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis, urticaria, angioedema, anaphylaxis, hypersensitivity syndrome, hypersensitivity vasculitis, erythroderma, and drug-induced lupus erythematosus. Other side effects such as alopecia, pigmentary disorders, photosensitivity, lichenoid lesions, fixed drug eruptions, and psoriasiform, acneiform, and seborrheic eruptions are discussed. Attention is paid to the morphology and distribution, systemic findings, diagnosis, and treatment of these conditions. Conclusion: Awareness of ACRs will allow psychiatrists to deter their continuation or recurrence, educate patients who have them, and diagnose serious instances of them.

Original languageEnglish (US)
Pages (from-to)714-725
Number of pages12
JournalJournal of Clinical Psychiatry
Volume60
Issue number10
DOIs
StatePublished - Jan 1 1999

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Critical overview: Adverse cutaneous reactions to psychotropic medications'. Together they form a unique fingerprint.

Cite this